Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 385, NWS Shreveport, LA

November 5, 1997Cass County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Nov 5, 1997, 5:58 AM CST for Cass County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 1997, 5:58 AM CST (11:58 UTC)
Expired
Nov 5, 1997, 6:45 AM CST
In force
47 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Cass County, TX

The radar

The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 12.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 051159 RRA
SVRSHV
TXC067-051245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 AM CST WED NOV 5 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 AM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...CASS COUNTY
 
AT 555 AM...DOPPLER RADAR IN SHREVEPORT INDICATED A BAND OF STRONG TO
SEVERE THUNDERSTORMS ALONG THE BOWIE-CASS COUNTY LINE MOVING SOUTHEAST
NEAR 30 MPH. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL OF 1 TO 2
INCHES ARE POSSIBLE WITH THESE STORMS. PERSONS IN DOUGLASSVILLE AND
ATLANTA SHOULD BE PREPARED FOR THE APPROACH OF THESE STORMS.
 
QUARTER SIZE HAIL HAS BEEN REPORTED WITH THESE STORMS IN TEXARKANA.
 
GO TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE
TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
 
5
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:04 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 5, 3:04 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 AM CST WED NOV 5 1997

QUITE A BIT OF CNVTN GOING ON THIS MORNING SO THIS WILL NOT BE VERY
LONG. STG S/WV CONTS TO DIVE SE DOWN THE BACK SIDE OF THE ERN CONUS
TROF THIS MORNING AND LOW PRESSURE IS DEEPENING AT THE SFC IN RESPONSE.
SRLY FLOW IN THE LOW LVLS CONTS TO DRAW MSTR NWD AND IS YIELDING NMRS
ELEVATED SHRA/TSRA AS IT INTERACTS WITH THE MID/UPR LVL ENERGY. MDLS
ARE A LITTLE SLOWER WITH THE FRONT THAN 24 HRS AGO AND NOW INDICATE
THE BNDRY REACHING NR TXK ARND 21Z...SHV NR 00Z AND EXITING THE AREA
BY ARND 06Z. VRY DRY AND SOMEWHAT COOLER AIR WILL SPILL IN BEHIND THE
SYS AND WILL RESULT IN FAIR AND DRY WX FOR US AS WE HEAD TWD THE END
OF THE WEEK.

FWC GUIDANCE HAS BEEN PRETTY CONSISTENT LATELY AND THE CRNT NUMBERS
LOOK OK. ETA AND AVN ARE A LITTLE COOLER THAN FWC ON THU BUT WITH
MAX SUNSHINE...THINK THE FWC NUMBERS ARE REACHABLE.

SHV 69/46/60/37 7200     MLU 65*/47/61/38 8500

5

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 5:32 AM CSTSevere Thunderstorm WarningSHVBowie43 min
Nov 5, 6:18 AM CSTSevere Thunderstorm WarningSHVMorris27 min
Nov 5, 6:31 AM CSTSevere Thunderstorm WarningSHVHarrison44 min
Nov 5, 7:27 AM CSTSevere Thunderstorm WarningSHVMarion48 min
Nov 5, 8:40 AM CSTSevere Thunderstorm WarningSHVHarrison35 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.